Indiana, 2003

Flooding in Indiana, November 24 to 29, 2003

November 24 to 29, 2003 · NWS IND · 4 events in 4 counties and zones

1 to 2 inches of rain fell on the 23th and 24th as well as the 18th causing minor lowland flooding along parts of the lower Wabash River.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

1 to 2 inches of rain fell on the 23th and 24th as well as the 18th causing minor lowland flooding along parts of the lower Wabash River. The river crested about a foot higher than the previous minor flood only days earlier.Location: FS: Crest: Date of Crest:Montezuma 16 16.9 11/25/03Terre Haute 14 15.0 11/25/03Hutsonville 16 17.5 11/27/03Riverton 15 16.1 11/27/03

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 23, 2:40 PM EST, 12 hours earlier.

Area forecast discussion, Nov 23, 2:40 PM EST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST SUN NOV 23 2003

.DISCUSSION...PROGRESSIVE WX PTN XPCTD FOR THE NEXT FEW DAYS AS STG
SYS CURRENTLY OVR THE NRN MIDWEST LIFTS NEWD INTO CANADA BY MON
NIGHT...LEAVING RELATIVELY ZONAL FLOW ACRS THE AREA. AT THE
SFC...CDFNT WL PASS THRU THE CWA THIS EVEN...WITH HIGH PRESSURE BLDG
IN ITS WAKE. FCST FOCUS CENTERS ON POPS WITH PASSAGE OF FNT AND UPPR
SYS AND TEMPS.

IN THE NR TERM...CDFNT ABOUT HALF WAY THRU IL WITH ASSOCIATED RAIN
SHIELD KNOCKING ON THE DOOR OF THE WRN BORDER COUNTIES. FROPA LOOKS
TO BE IN THE 23Z-07Z TIME FRAME. WL GO WITH HI POPS TONIGHT WITH
FROPA. INSTABILITY AT BOTH THE SFC AND ALOFT BARELY MARGINAL FOR
TSTM ACTVTY...SO SOME ISOLD LIGHTNING STRIKES PSBL...BUT NOT XPCTG
MUCH MORE THAN THAT. STG CAA SHOULD SHUT OFF PCPN LT TONIGHT...BUT
PROGGED THICKNESSES SUGGEST PCPN MAY CHANGE OVR TO SNOW FOR AN HR OR
TWO BEFORE IT ENDS. NO ACCUMUATIONS XPCTD AT THIS PT.

IN THE LTR PDS...WL KEEP SOME FLURRIES IN THE FCST THRU EARLY AFT ON
MON UNTIL UPPR TROF PASSES THRU. WL HIT THE POPS A LTL HARDER IN THE
ERN ZONES DURG THE MORN...AS THERE COULD STILL BE SOME LINGERING LT
PCPN THERE. OTHERWISE...IMPROVG CONDS XPCTD MON NIGHT AND TUES WITH
HI PRES BLDG IN.

TEMP FCST WL BE TRICKY IN THE EARLY PDS WITH STG FNT MOVG THRU.
BASED ON LO LVL THICKNESSES AND UPSTREAM READINGS BEHIND
FNT...APPEARS MOST AREAS WL BE IN THE 25-30 DEG RANGE BY THE MID
MORNG HRS ON MON...WITH LTL RECOVERY DURG THE DAY. FOR MON NIGHT AND
TUES...NGM MOS GUIDANCE LOOKS A LTL WARM. WL LOWER THE GUIDANCE 3-5
DEGS IN THE LTR PDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

&&

JAS
Hazardous weather outlook, Nov 23, 11:05 PM EST, 3 hours 35 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1105 PM EST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...OVERNIGHT

SNOW OR SLEET MAY MIX IN WITH THE RAIN BEFORE THE PRECIPITATION ENDS
OVERNIGHT...BUT NO ACCUMULATION IS EXPECTED. WINDS WILL GUST TO
AROUND 30 MPH...AND WIND CHILLS BY SUNRISE WILL BE IN THE TEENS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS ON MONDAY WILL BE IN THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Sullivan

When
November 24, 2:40 AM EST to November 29, 1:00 PM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Vermillion

When
November 24, 8:33 AM EST to November 28, 7:13 AM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Parke

When
November 24, 8:33 AM EST to November 28, 7:13 AM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vigo

When
November 24, 7:20 PM EST to November 27, 2:30 PM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335567, 5335564, 5335565, 5335566.